Nebraska, 2016

Hail in Nebraska, July 15, 2016

July 15, 2016 · NWS LBF · 4 events in 3 counties and zones

Redeveloping thunderstorms across the Sandhills moved into southwest Nebraska during the morning hours, producing large hail, primarily in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Redeveloping thunderstorms across the Sandhills moved into southwest Nebraska during the morning hours, producing large hail, primarily in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 1:55 AM MST, 35 minutes earlier.

Area forecast discussion, Jul 15, 1:55 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
355 AM CDT FRI JUL 15 2016

.SYNOPSIS...
Issued at 355 AM CDT Fri Jul 15 2016

H5 analysis from earlier this evening had a closed high over the
southwestern CONUS. West-northwesterly flow was present from the
northern Rockies into the central plains and upper midwest.
Closed low pressure was noted over southwestern British Columbia
with a low amplitude ridge extending from western Montana into
Alberta. East of the ridge, a nice shortwave was present across
eastern Montana. Current WV imagery has this feature now across
South Dakota and has led to the initiation of thunderstorms
across South Dakota and portions of western Nebraska overnight.
The South Dakota activity has pushed south into northern Nebraska
over the past hour or so with additional development noted in
southern South Dakota. Under partly to mostly cloudy skies,
temperatures as of 3 AM CDT ranged from 57 at Broken Bow to 67 at
Ogallala.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Fri Jul 15 2016

In the near term, scattered thunderstorms will continue to impact
the forecast area this morning into the early afternoon hours. A
severe storm or two is possible as well given the very steep mid
level lapse rates and bulk shear of 50+ KTS. Shear remains
strongest over northern Nebraska, so the greatest threat for
severe storms in the near term appears to be from the sandhills
into northern Nebraska. Elsewhere, steep mid level lapse rates
and strong elevated instability, in association with the mid
level disturbance, will lead to a continued threat for
thunderstorms this morning. Cloudiness today will hold back highs
today with readings in the lower 80s forecast. Thunderstorms will
be possible once again tonight as a mid level disturbance crosses
the central Rockies. Thunderstorm chances were continued tonight
in most of the forecast area, however, the latest off hour run of
the NAM12, is not as favorable for convection tonight compared to
the 00z run. Will advise the oncoming shift of my concerns and we
may need to lower pops for tonight if the 12z runs continue this
trend.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Jul 15 2016

An active weekend into the first part of the work week is
expected. One disturbance exits early Sat with the next wave to
arrive later on in the day. Severe weather will be possible as
models have cape values of 3000+ j/kg however shear is marginal.
Still enough that SPC includes most of the area in a slight risk.
Locally brief heavy rain could be an issue as models increase
pwats to 1.50+ inches. Temps generally in the 80s on Saturday
with partly cloudy skies. Another wave arrives late Sunday on the
northern fringe of a building ridge to the south. This will bring
another chance for showers. With the building ridge temps a little
warm in the mid 80s to lower 90s. A weak warm front is looking to
lift across the area Monday night with the stronger warm front now
looking to push across the area Tuesday night which is a little
later compared to previous forecasts. With both boundaries there
will be the chance for additional storms. The heat is turned on by
Wed with mid and upper 90s with a few triple digits likely. The
heat continues into Thursday. Models have had a change to previous
runs and now develop some convection across the area even with the
ridge in place. Some concerns as the warm temps aloft look to
keep the area capped, however so far this summer some storms have
been able to fire due to the high heat and ample moisture. The
model blend has introduced low pops and will keep for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1151 PM CDT Thu Jul 14 2016

Thunderstorms moving out of South Dakota will affect the KVTN taf
site around 7z. Thunderstorms are expected to expand south into
western Nebraska through the early morning hours but confidence
not high for the KLBF taf site and have backed off some on
precipitation in the taf. Moved away from mvfr ceilings.

&&

.LBF Watches/Warnings/Advisories...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Masek
AVIATION...Power
Hazardous weather outlook, Jul 14, 1:48 PM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT THU JUL 14 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-152100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT THU JUL 14 2016 /248 PM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTH AND WEST AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE SOUTHWEST. ANOTHER
DISTURBANCE ARRIVES FROM THE NORTH RESULTING IN ANOTHER CHANCE OF
THUNDERSTORMS LATER TONIGHT ACROSS THE NORTH. AT THIS TIME...THE
THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE CHANCES FOR THUNDERSTORMS FRIDAY THROUGH MONDAY NIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY NIGHT IN THE WEST AND
ACROSS THE ENTIRE OUTLOOK AREA ON SATURDAY INTO SATURDAY NIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Jul 15, 12:31 AM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
131 AM MDT FRI JUL 15 2016

NEZ094-150815-
WESTERN CHERRY NE-
131 AM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
215 AM MDT...

AT 131 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN LACREEK WILDLIFE REFUGE...OR 10 MILES SOUTHEAST OF MARTIN...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CODY...MERRIMAN...NENZEL...MEDICINE LAKE...CODY LAKE AND ELI.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 137 AND 171.
 HIGHWAY 61 BETWEEN MILE MARKERS 227 AND 231.

LAT...LON 4300 10114 4285 10090 4284 10090 4283 10091
      4260 10154 4300 10173
TIME...MOT...LOC 0731Z 319DEG 31KT 4306 10159

BUTTLER
Special weather statement, Jul 15, 1:17 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 AM CDT FRI JUL 15 2016

NEZ005-094-150900-
EASTERN CHERRY NE-WESTERN CHERRY NE-
317 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 400
AM CDT/300 AM MDT/...

AT 317 AM CDT/217 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF CODY...OR 34 MILES SOUTHEAST OF
MARTIN...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NENZEL...MERRITT RESERVOIR...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE...SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...
ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND BIG ALKALI LAKE
STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 161 AND 169.
 HIGHWAY 97 BETWEEN MILE MARKERS 95 AND 131.
 HIGHWAY 83 BETWEEN MILE MARKERS 198 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4278 10143 4297 10119 4271 10049 4233 10090
TIME...MOT...LOC 0817Z 305DEG 27KT 4283 10123

BUTTLER
Special weather statement, Jul 15, 1:42 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 AM MDT FRI JUL 15 2016

NEZ022-035-057-150930-
GARDEN NE-KEITH NE-ARTHUR NE-
242 AM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
SOUTHEASTERN GARDEN AND NORTHWESTERN KEITH COUNTIES UNTIL 330 AM
MDT...

AT 241 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF OSHKOSH...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...LEWELLEN...BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
DOGTOWN FLATS...CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
RUTHON AND ASH HOLLOW STATE HISTORICAL PARK.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4147 10246 4164 10237 4161 10186 4124 10200
TIME...MOT...LOC 0841Z 291DEG 27KT 4153 10232

BUTTLER
Special weather statement, Jul 15, 1:47 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 AM MDT FRI JUL 15 2016

NEZ004-022-023-150930-
GARDEN NE-GRANT NE-SHERIDAN NE-
247 AM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN...NORTHERN
GARDEN AND SOUTHWESTERN GRANT COUNTIES UNTIL 330 AM MDT...

AT 247 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANTIOCH...OR 11 MILES SOUTHEAST OF ALLIANCE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...ANTIOCH...TRALNOR LAKE...WILD HORSE FLATS...
HERMAN LAKE...BRITTON LAKE...MILES LAKE...BINGHAM...PATTERSON LAKE...
JERRY LAKE...LAKESIDE...KINCAID LAKE AND DOMINICK LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 250 BETWEEN MILE MARKERS 1 AND 3.
 HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 133.

LAT...LON 4212 10272 4205 10200 4167 10205 4191 10268
      4200 10268 4201 10270 4209 10270 4210 10273
TIME...MOT...LOC 0847Z 291DEG 27KT 4202 10267

BUTTLER
Special weather statement, Jul 15, 2:05 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 AM CDT FRI JUL 15 2016

NEZ005-094-150945-
EASTERN CHERRY NE-WESTERN CHERRY NE-
405 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
445 AM CDT/345 AM MDT/...

AT 405 AM CDT/305 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MERRITT RESERVOIR...OR 28 MILES SOUTHWEST OF
VALENTINE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNLEE...MERRITT RESERVOIR...VALENTINE NATIONAL WILDLIFE REFUGE...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AND HIGHWAY 83 CROSSING
GOOSE CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 97 BETWEEN MILE MARKERS 98 AND 119.
 HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4253 10106 4269 10086 4242 10025 4210 10067
TIME...MOT...LOC 0905Z 308DEG 28KT 4256 10091

BUTTLER
Special weather statement, Jul 15, 2:08 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 AM MDT FRI JUL 15 2016

NEZ094-151000-
WESTERN CHERRY NE-
308 AM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
400 AM MDT...

AT 308 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF MERRIMAN...OR 13 MILES SOUTHWEST OF
MARTIN...MOVING SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERRIMAN...IRWIN...INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...ELI
AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 121 AND 158.
 HIGHWAY 61 BETWEEN MILE MARKERS 202 AND 231.

LAT...LON 4300 10136 4296 10125 4254 10166 4293 10204
      4300 10196
TIME...MOT...LOC 0908Z 307DEG 35KT 4300 10185

BUTTLER

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
July 15, 2:30 AM MST
Where
Sheridan County, 2.16 mi WSW of Lakeside
Measured
1.75 in hail
Reported by
Public
Coordinates
42.060, -102.460

Hail ranged from pea to golf ball size.

Hail, Custer

When
July 15, 5:52 AM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Hail, Lincoln

When
July 15, 7:20 AM CST
Where
Lincoln County, 4.17 mi NW of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -101.060

Ground was covered with hail up to quarter size.

Hail, Lincoln

When
July 15, 7:50 AM CST
Where
Lincoln County, 4.73 mi E of Hershey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -100.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641347, 641348, 641349, 641350.